Vaccine-induced thrombotic thrombocytopenia with cerebral venous thrombosis is a syndrome recently described in young adults within two weeks from the first dose of the ChAdOx1 nCoV-19 vaccine. Here we report two cases of malignant middle cerebral artery (MCA) infarct and thrombocytopenia 9-10 days following ChAdOx1 nCoV-19 vaccination. The two cases arrived in our facility around the same time but from different geographical areas, potentially excluding epidemiological links; meanwhile, no abnormality was found in the respective vaccine batches. Patient 1 was a 57-year-old woman who underwent decompressive craniectomy despite two prior, successful mechanical thrombectomies. Patient 2 was a 55-year-old woman who developed a fatal bilateral malignant MCA infarct. Both patients manifested pulmonary and portal vein thrombosis and high level of antibodies to platelet factor 4-polyanion complexes. None of the patients had ever received heparin in the past before stroke onset. Our observations of rare arterial thrombosis may contribute to assessment of possible adverse effects associated with COVID-19 vaccination.

Malignant cerebral infarction after ChAdOx1 nCov-19 vaccination: a catastrophic variant of vaccine-induced immune thrombotic thrombocytopenia / De Michele, M.; Iacobucci, M.; Chistolini, A.; Nicolini, E.; Pulcinelli, F.; Cerbelli, B.; Merenda, E.; Schiavo, O. G.; Sbardella, E.; Berto, I.; Petraglia, L.; Caracciolo, N.; Chiara, M.; Truglia, S.; Toni, D.. - In: NATURE COMMUNICATIONS. - ISSN 2041-1723. - 12:1(2021), p. 4663. [10.1038/s41467-021-25010-x]

Malignant cerebral infarction after ChAdOx1 nCov-19 vaccination: a catastrophic variant of vaccine-induced immune thrombotic thrombocytopenia

De Michele, M.;Iacobucci, M.;Chistolini, A.;Nicolini, E.;Pulcinelli, F.;Cerbelli, B.;Merenda, E.;Schiavo, O. G.;Sbardella, E.;Berto, I.;Caracciolo, N.;Truglia, S.;Toni, D.
2021

Abstract

Vaccine-induced thrombotic thrombocytopenia with cerebral venous thrombosis is a syndrome recently described in young adults within two weeks from the first dose of the ChAdOx1 nCoV-19 vaccine. Here we report two cases of malignant middle cerebral artery (MCA) infarct and thrombocytopenia 9-10 days following ChAdOx1 nCoV-19 vaccination. The two cases arrived in our facility around the same time but from different geographical areas, potentially excluding epidemiological links; meanwhile, no abnormality was found in the respective vaccine batches. Patient 1 was a 57-year-old woman who underwent decompressive craniectomy despite two prior, successful mechanical thrombectomies. Patient 2 was a 55-year-old woman who developed a fatal bilateral malignant MCA infarct. Both patients manifested pulmonary and portal vein thrombosis and high level of antibodies to platelet factor 4-polyanion complexes. None of the patients had ever received heparin in the past before stroke onset. Our observations of rare arterial thrombosis may contribute to assessment of possible adverse effects associated with COVID-19 vaccination.
File allegati a questo prodotto
File Dimensione Formato  
De-Michele_Malignant_2021.pdf

accesso aperto

Note: https://www.ncbi.nlm.nih.gov/labs/pmc/articles/PMC8329262/
Tipologia: Versione editoriale (versione pubblicata con il layout dell'editore)
Licenza: Creative commons
Dimensione 1.3 MB
Formato Adobe PDF
1.3 MB Adobe PDF Visualizza/Apri PDF

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11573/1564437
Citazioni
  • ???jsp.display-item.citation.pmc??? 19
  • Scopus 25
  • ???jsp.display-item.citation.isi??? 23
social impact